Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
1458302 tn?1285624242

Can quitting levothyroxine cause psychosis?

My mother in law has been on levothyroxine for 26 years and decided to quit taking it in May without telling anyone.  I guess she was tired of being unable to lose weight and has been trying to give her life a whollistic makeover of a sort.  Four months went by without notable side effects (meaning, I didn't notice anything), but then she suddenly seems to have had a psychotic episode that has been ongoing for over a week now.  She's not eating or sleeping and has had to be under the constant supervision of her husband so she won't hurt herself or run away on foot.  She is having premonitions where she thinks she's going to die or that something terrible has happened to a family member, and she is absolutely hysterical.  Her husband took her to the ER and they gave her a potassium IV, and he also started forcing her to take the meds she quit taking at the onset of the episode; it's been 8 days without improvement.  I am really scared.  The doctors don't seem to be as concerned as they should be, and the correspondence with the meds discontinuation is not what I'd expect.  Like I said, four months before being off the meds to start affecting behavior, then 8 whole days back on without any improvement.
2 Responses
Avatar universal
How much levothyroxine was she on before she quit?  She is problably seriously hypothyroid and it can cause all sorts of problems.  I am not a doctor but it takes time for levothyroxine to build up in your system so it makes sense that stopping it cold turkey would not be good for you.  Was she put back on levelthyroxine?  And what dose?  If so, she will again have to go through the hell of re-introducing medicine and she will have to build back up to to the correct level.   It is 6-8 weeks between medication adjustments.

I wish your family the best during this difficult time.

393685 tn?1425816122
Oh no - this is not a good situation at all for her. The "condition" can bring on a bi-polar - psychosis emotional issues and the more severe the condition gets the symptoms of emotional instability becomes worse for some.

Its a whole neurological imbalance directly effected with the T3 hormone not being leveled out in the body.

Her thyroid levels need to be tested and most certainly - she needs these specific labs done... Free T3 - Free T4 and TSH.

You may not see improvement right away or even on the same dosage prior to her getting off. The condition - amougst additional issues now - could change her dosage considerably and may even require a different med entirely.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.